Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

July 15, 2021Lake County, Ohio

NWS Cleveland, OH issued this special weather statement at Jul 15, 2021, 6:48 PM EDT for Lake County, Ohio. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2021, 6:48 PM EDT (22:48 UTC)
Expired
Jul 15, 2021, 7:15 PM EDT
In force
27 min
Issued by
NWS Cleveland, OH

County Lake County, OH

The radar

The Cleveland radar (KCLE), 77 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:07 PM EDTTSTM WND DMG2 N Montville, OHSEVERAL LARGE LIMBS DOWN.
Jul 15, 7:22 PM EDTTSTM WND DMG6 Wnw Orwell, OHTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS81 KCLE 152248
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
648 PM EDT Thu Jul 15 2021

OHZ012>014-089-152315-
Geauga-Lake-Ashtabula Lakeshore-Ashtabula Inland-
648 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GEAUGA...LAKE AND
WESTERN ASHTABULA COUNTIES...

At 647 PM EDT, a strong thunderstorm was located near Painesville,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Painesville, Chardon, Fairport Harbor, Geneva-On-The-Lake, Mentor,
Geneva, Madison, Perry, Chesterland, Kirtland, Huntsburg, Claridon,
Montville, Hartsgrove, North Perry, Thompson, Kirtland Hills, Grand
River, Aquilla and North Madison.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4150 8092 4152 8136 4175 8130 4177 8121
      4180 8116 4184 8106 4186 8096 4187 8090
      4188 8086 4188 8085
TIME...MOT...LOC 2247Z 267DEG 22KT 4169 8120 

$$

Saunders

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 15, 4:26 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 15, 4:26 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
426 PM EDT Thu Jul 15 2021

.SYNOPSIS...
Low pressure over the northern Great Lakes will move northeast
into Canada. This low will extend a cold front slowly across the
region tonight through Friday with the front stalling south of
Lake Erie on Friday night. Low pressure will move east along the
front Friday night into Saturday and push the front south of the
area. High pressure will build from the north behind the front
on Saturday night and persist across the Great Lakes region
through Sunday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
A line of showers and thunderstorms have developed across
Northwest Ohio coincident with a prefrontal surface trough and a
700 mb jet moving across the region. While the environment ahead
of these storms is fairly unstable with 2500 J/kg of SBCAPE and
supportive of downbursts with DCAPE values over 1000 J/kg, a
slight cap has been suppressive convection across much of the
forecast area and has even limited clouds for some of north
central and central Ohio. The trough and 700 mb jet is allowing
for convection to sustain but that slight cap is the difference
between severe convection and the less intense thunderstorms
currently this evening. For now, have PoPs slowly increasing
from the northwest over the next several hours with much of the
area with likely PoPs later this evening. These storms will exit
the area after dark and allow for a few hours of drier
conditions.

The forecast then turns towards the overnight into Friday with
the next round of convection for the region. Convection over
Illinois and Indiana this afternoon will persist with the 700 mb
jet overnight and enter the forecast area bringing some heavier
rain and residual thunder to at least the western half of the
area. The cold front sags further south on Friday and will be
the focus for additional shower and thunderstorm development. A
shortwave trough aloft will move across the region providing
additional lift for convective development. The environment
across the region will remain very moist and conducive for
flooding with PWATS approaching 2 inches. With today's
convection and rains earlier in the week, the region is well
primed for flooding if several rounds of rain do develop as
expected on Friday and the area remains under a Slight Risk for
Excessive Rainfall from WPC. The eastern half of the forecast
area may also see another conditional severe threat, especially
if the area is not worked over by early morning convection. The
air mass will remain similar to today with a fairly unstable air
mass, conducive for downbursts. Appropriately, portions of the
area are now delineated in a Day 2 marginal risk for severe
weather. An area of low pressure will then move east across the
front Friday night, bringing one last round of precipitation
across the area and have maintained high PoPs.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Most of the models appear to be in agreement with tracking a surface
low east-northeast in the vicinity of Lake Erie/northern
Ohio/northwest Pennsylvania Friday night into Saturday.  European
model appears to be the most robust with this system. Also, in
agreement is the best dynamics and forcing appear to stay mostly
north of the forecast area extending from northwest Ohio across Lake
Erie and southern Ontario.  Obviously, a slight deviation of the low
track toward the south will force the best lift and dynamics deeper
into our forecast area.  Upper level low pressure system with a
rather potent positive vorticity maximum will move east through the
central Great Lakes and will be the driving force behind the
development and potential intensification of the low pressure at the
surface.  As the upper level low dives slightly deeper south forcing
the upper level trough to swing into the Middle Mississippi Valley
region, the surface low pressure system will begin to slow in
forward motion and will only make it to Lake Ontario by Sunday
afternoon. The lingering effects of this system could potentially
bring an extended period of moderate to heavy rain across the local
area depending on the track.  As the system moves further east, some
residual wrap around moisture and resultant showers will continue
over the northeast possibly Sunday and Sunday evening.  Most of the
period will experience a warm air mass in place with initial high
dewpoint air but will gradually pull back along with lowering
precipitable water values during this period.  Highs will be around
80 each day and lows in the lower to middle 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Upper level trough will begin to vacate the area toward the east as
an upper level ridge begins to build in from the west. This will be
short lived as yet another trough makes an attempt to dive south
into the region by Tuesday night.  The trough will broaden over the
eastern third of the United States by the end of the period as upper
level ridge out west amplifies.  A surface ridge of high pressure
will nudge into the local area Monday and Monday night followed by a
cold front Tuesday evening.  Moisture associated with the front will
move into the region as well but could very well be minimal and
limit the threat for showers and thunderstorms along the front.
Otherwise, high pressure will begin to build south across the area
during the latter half of the week. Some weak cold air advection
will take place behind the cold front Tuesday through Thursday.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Quickly changing forecast period with several rounds of
precipitation expected over the next 24 to 30 hours. For this
afternoon, early high cirrus has delayed the diurnal cumulus and
shower and thunderstorm activity, but convective temperatures
are now being reached across northern Indiana where some
convective initiation is starting. Showers and thunderstorm
will spread across NW Ohio over the next couple hours before
spreading across the area this evening. There will be a break
after this round, but additional storms will develop to the
southwest over Illinois and Indiana and push into the area
overnight, bringing additional chances for non-VFR showers and
storms across the area overnight into the Friday morning hours.
Low ceilings will be in place behind this complex along with
some scattered showers before the area bubbles up again with
convection Friday afternoon. Winds this afternoon and evening
will be strong out of the south to southwest with good mixing
ahead of convection. Some gusts to 25 to 30 knots will be
possible.

Outlook...Non-VFR likely through Friday night in showers and
thunderstorms. Non-VFR possible in isolated showers and/or
thunderstorms on Saturday and Sunday. Primarily VFR should
return by Monday.

&&

.MARINE...
Southwest flow will persist through this evening and begin to
diminish overnight as a cold front settles across the area.  The
front will become nearly stationary either just south of the lake or
over Lake Erie through Friday.  Low pressure is expected to move
northeast along the front and there is some indication a brief
period of stronger winds will affect the lake Friday and Friday
night.  Depending on the track of the low will determine the
magnitude of the wind speed with this system. Otherwise, variable
winds 10 knots or less are expected through the rest of the period
becoming west-northwest by Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Sefcovic
MARINE...Lombardy
Hazardous weather outlook, Jul 15, 3:40 AM EDT, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
340 AM EDT Thu Jul 15 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-160745-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
340 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a marginal risk for severe weather this evening and
overnight. The main threat is damaging winds. Locally heavy rainfall
may also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall is possible across the area Friday afternoon through
Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-160745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
340 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a marginal risk for severe weather this evening and
overnight. The main threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 3:03 PM EDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
303 PM EDT Thu Jul 15 2021

OHZ003-006-007-151930-
Wood-Ottawa-Lucas-
303 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHERN WOOD AND LUCAS
COUNTIES...

At 303 PM EDT, a strong thunderstorm was located near Whitehouse, or
near Swanton, moving east at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Rossford, Waterville, Northwood,
Whitehouse, Oak Harbor, Genoa, Holland, Maumee, Ottawa Hills,
Walbridge, Millbury, Haskins, Grand Rapids, Rocky Ridge, Clay Center
and Harbor View.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4166 8388 4173 8347 4173 8345 4170 8346
      4170 8344 4169 8343 4169 8335 4171 8334
      4164 8323 4160 8308 4153 8306 4149 8334
      4150 8341 4148 8342 4141 8388
TIME...MOT...LOC 1903Z 259DEG 45KT 4158 8381

Sefcovic
Special weather statement, Jul 15, 5:25 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
525 PM EDT Thu Jul 15 2021

OHZ047-152200-
Knox-
525 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KNOX COUNTY...

At 525 PM EDT, a strong thunderstorm was located near Gambier, or 7
miles southeast of Mount Vernon, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Gambier, Danville, Martinsburg, Gann and Bladensburg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4026 8245 4043 8244 4051 8219 4043 8218
      4027 8219 4025 8220
TIME...MOT...LOC 2125Z 266DEG 16KT 4031 8237

Maines
Special weather statement, Jul 15, 6:01 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Cleveland OH
601 PM EDT Thu Jul 15 2021

OHZ009-019-152230-
Huron-Erie-
601 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HURON AND ERIE
COUNTIES...

At 600 PM EDT, a strong thunderstorm was located over Northern Milan,
or near Norwalk, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Norwalk, Western Vermilion, Milan, Northern Milan, Wakeman, Berlin
Heights and Birmingham.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4143 8235 4126 8234 4123 8234 4127 8269
      4139 8264 4140 8255 4138 8252 4138 8248
TIME...MOT...LOC 2200Z 267DEG 23KT 4131 8259

Maines
Special weather statement, Jul 15, 6:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
648 PM EDT Thu Jul 15 2021

OHZ012>014-089-152315-
Geauga-Lake-Ashtabula Lakeshore-Ashtabula Inland-
648 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GEAUGA...LAKE AND
WESTERN ASHTABULA COUNTIES...

At 647 PM EDT, a strong thunderstorm was located near Painesville,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Painesville, Chardon, Fairport Harbor, Geneva-On-The-Lake, Mentor,
Geneva, Madison, Perry, Chesterland, Kirtland, Huntsburg, Claridon,
Montville, Hartsgrove, North Perry, Thompson, Kirtland Hills, Grand
River, Aquilla and North Madison.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4150 8092 4152 8136 4175 8130 4177 8121
      4180 8116 4184 8106 4186 8096 4187 8090
      4188 8086 4188 8085
TIME...MOT...LOC 2247Z 267DEG 22KT 4169 8120

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:03 PM EDTSpecial Weather StatementCLELucas27 min
Jul 15, 3:16 PM EDTSpecial Marine WarningCLE89 min
Jul 15, 5:14 PM EDTSpecial Marine WarningCLE91 min
Jul 15, 5:25 PM EDTSpecial Weather StatementCLEKnox35 min
Jul 15, 6:01 PM EDTSpecial Weather StatementCLEErie29 min
Jul 15, 6:49 PM EDTSpecial Marine WarningCLE75 min
Jul 15, 6:54 PM EDTSpecial Weather StatementCLESeneca36 min
Jul 15, 6:56 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake, Trumbull49 min
Jul 15, 7:37 PM EDTSevere Thunderstorm WarningCLEAshtabula38 min
Jul 15, 7:56 PM EDTSpecial Weather StatementCLEPortage, Trumbull49 min
Jul 15, 7:27 PM EDTSpecial Weather StatementCLEErie33 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.